As a first-line therapy for hyperuricemia, allopurinol is a recognized cause of severe drug reactions. While screening for the HLA-B*58:01 risk allele is recommended in certain Asian populations, individuals from other ancestries may also possess susceptibility alleles. A 68-year-old Filipino woman developed Drug Reaction with Eosinophilia and Systemic Symptoms following reinitiation of allopurinol, despite a history of long-term tolerance. Approximately 3 months after reinitiation, she presented with a progressive pruritic eruption, eosinophilia, and acute kidney injury. Discontinuing allopurinol and starting prednisone improved renal function and resolved eosinophilia. Human leukocyte antigen genotyping identified both HLA-B*58:01 and HLA-A*33:03 , alleles associated with allopurinol-induced severe cutaneous adverse reactions and reported in several Asian populations, including Filipinos. The patient completed a prednisone taper with full resolution of symptoms. This case highlights the need to consider pharmacogenetic risk factors beyond traditionally targeted ethnic groups and demonstrates that this reaction may develop after reinitiation with dose escalation of allopurinol, despite earlier tolerance.
No takes yet. Share an insight, caveat, or question.
Suksawat et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: